Article Text

Download PDFPDF
CASE REPORT
Accidental hydroxychloroquine overdose resulting in neurotoxic vestibulopathy
  1. Peter B Chansky,
  2. Victoria P Werth
  1. Department of Dermatology, University of Pennsylvania, Philadelphia, Pennsylvania, USA
  1. Correspondence to Dr Victoria P Werth, werth{at}mail.med.upenn.edu

Summary

Hydroxychloroquine is an oral antimalarial medication commonly used off-label for a variety of rheumatological conditions, including systemic lupus erythematosus, rheumatoid arthritis, Sjögren’s syndrome and dermatomyositis. We present a case of a 64-year-old woman who presented with acute onset headache, bilateral tinnitus, and left-sided facial numbness and tingling in the setting of accidentally overdosing on hydroxychloroquine. By the next morning, the patient began to experience worsening in the tingling sensation and it eventually spread to her left arm, thigh and distal extremities. The patient also complained of new onset blurring of her peripheral vision and feeling ‘off balance.’ Despite a complete neurological and ophthalmological work-up with unremarkable imaging and blood work, the patient has had no improvement in her tinnitus, left-sided paresthesias, visual disturbance or ataxia. This is a unique case of hydroxychloroquine overdose resulting in permanent neurotoxic vestibulopathy.

  • Emergency medicine
  • Sjogren's syndrome
  • Neurological injury
  • Rheumatology
View Full Text

Statistics from Altmetric.com

Footnotes

  • Contributors PBC was responsible for conduct and drafting the article. VW was responsible for critical revision and final approval of the version to be submitted for publication. Both authors were involved in the original conception and planning of the case report

  • Funding This study was supported in part by NIH R21 AR066286, and Pfizer Corporation. We are indebted to the Department of Veterans Affairs Veterans Health Administration, Office of Research and Development, Biomedical Laboratory Research and Development. Funding/Sponsor was not involved. This study’s contents are solely the responsibility of the authors and do not necessarily represent the official view of NIH.

  • Patient consent Obtained.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.